Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 9, 2020, 11:53 AM CDT for Hennepin County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 11:53 AM CDT (16:53 UTC)
- Expired
- Aug 9, 2020, 12:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Twin Cities, MN
County Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 28 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
215
WWUS83 KMPX 091653
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1153 AM CDT Sun Aug 9 2020
MNZ059>061-068-091745-
Anoka-Hennepin-Carver-Wright-
1153 AM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WRIGHT...
HENNEPIN...SOUTHWESTERN ANOKA AND NORTHEASTERN CARVER COUNTIES...
At 1153 AM CDT, a strong thunderstorm was located over Independence,
or 14 miles southeast of Buffalo, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Minneapolis, Bloomington, Brooklyn Park, Plymouth, Maple Grove, Coon
Rapids, Eden Prairie, Blaine, Minnetonka, Edina, St. Louis Park and
Shakopee.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 204 and 205.
U.S. Highway 12 near mile marker 140.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
LAT...LON 4533 9330 4510 9322 4504 9323 4503 9321
4491 9320 4489 9318 4483 9322 4480 9353
4476 9380 4519 9377 4526 9353 4524 9352
4527 9352
TIME...MOT...LOC 1653Z 255DEG 29KT 4500 9372
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:05 AM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Aug 9, 6:05 AM CDT, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 605 AM CDT Sun Aug 9 2020 .UPDATE...For 12Z Aviation discussion below && .SHORT TERM...(Today through Monday) Issued at 247 AM CDT Sun Aug 9 2020 The first concern in the short term is the wind-producing MCS over eastern South Dakota that is on our western doorstep. Damaging wind gusts are the greatest concern with this complex as it races east this morning, and also large hail given mid-level lapse rates of 8.5-9 C/km. Do expect a waning trend with eastward progression moving into a region of lower DCAPEs/MUCAPEs, as we're seeing with wind gusts more in the 45-50 mph range in southwestern Minnesota, but storms should be at least strong through 14Z. We likely won't be out of the woods after this line moves through, however. Several of the Hi-res models, particularly the HRRR family, show redevelopment of strong storms over central/east central MN between 15Z and 18Z, expanding across west central Wisconsin during the early afternoon. This scenario seems very possible given the forcing the shortwave will supply in combination with plenty of instability and shear. And yet a third round of convection will be possible this evening as thunderstorms develop along the front over the eastern Dakotas and race eastward across the area. Damaging wind and hail will again be the primary threats. Additionally, given the subsequent bouts of precipitation in a 24-48 hour period, we will have to monitor impacts of heavy rainfall occurring over the same area. Precipitable water values will be around 2 inches, illustrating the threat for these storms to be efficient rainfall producers. A few lingering showers will be possible in the south on Monday, but then we look to dry out briefly as weak high pressure settles in. Monday will bring a relief from the warmth and humidity, as dewpoints retreat into the 40s and 50s, and high temps top out in the 75-80 degree range. .LONG TERM...(Monday night through Saturday) Issued at 247 AM CDT Sun Aug 9 2020 The long term period starts off with high pressure in control giving the CWA a dry, mostly sunny and pleasant Tuesday. High temperatures will be in the low to mid 80s with dewpoints in the mid 50s to low 60s. On Wednesday the high pressure moves off to the east and more humid air starts to return to the area. The chance for showers and thunderstorms returns as well and lasts through the period. There is little agreement amongst the deterministic models on the placement and timing of features, so trying to pinpoint where and when precipitation may occur is tough. The latest NBM has slight to chance PoPs in the grids from Wednesday through the end of the period which seems reasonable at this point. Temperatures will run near or slightly above average with highs in the low to mid 80s and overnight lows mainly in the 60s. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 605 AM CDT Sun Aug 9 2020 Widely scattered showers and thunderstorms will affect the TAF sites this morning, with attendant MVFR conditions and the potential for gusty winds. A few strong storms look to flare up over east central MN and west central WI during the late morning and afternoon hours. After that we await thunderstorms along the advancing cold front over the eastern Dakotas to spread into the area this evening. Those will have the potential to be severe as well. KMSP... Thunderstorms look to be in the vicinity of the aiport at TAF issuance, although an overall waning trend is expected throughout the morning. Also expect high-end MVFR ceilings into early afternoon. Hi-res models are relatively consistent with bringing in another round of strong to severe storms this evening, so have upgraded the Prob30 to a Tempo. /OUTLOOK FOR KMSP/ Mon...VFR. Wind NW at 5-10 kt. Tue...VFR. Wind SW at 10G15 kt. Wed...VFR. Wind SE at 10G15 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...LS LONG TERM...CEO AVIATION...LS
Hazardous weather outlook, Aug 9, 10:33 AM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1033 AM CDT Sun Aug 9 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101545- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1033 AM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. There is a Slight Risk of severe thunderstorms today and tonight. The primary threats are damaging winds, large hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic thunderstorms are possible Wednesday through Saturday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed today and tonight.
In the hours before
Special weather statement, Aug 9, 9:50 AM CDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 950 AM CDT Sun Aug 9 2020 MNZ093-091515- Freeborn- 950 AM CDT Sun Aug 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY... At 949 AM CDT, a strong thunderstorm was located near Hayward, or 10 miles east of Albert Lea, moving northeast at 55 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Glenville, London, Hayward and Myrtle. This includes the following highways... Interstate 35 between mile markers 1 and 2. Interstate 90 between mile markers 165 and 173. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4385 9307 4385 9305 4350 9305 4350 9338 TIME...MOT...LOC 1449Z 228DEG 46KT 4361 9317
Special weather statement, Aug 9, 9:58 AM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 958 AM CDT Sun Aug 9 2020 MNZ085-091515- Steele- 958 AM CDT Sun Aug 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEELE COUNTY... At 958 AM CDT, a strong thunderstorm was located over Ellendale, or 13 miles south of Owatonna, moving northeast at 55 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Ellendale, Steele Center and Bixby. This includes the following highways... Interstate 35 between mile markers 25 and 35. U.S. Highway 14 between mile markers 177 and 182. LAT...LON 4385 9341 4417 9305 4393 9305 4384 9323 TIME...MOT...LOC 1458Z 225DEG 50KT 4390 9328
Special weather statement, Aug 9, 10:00 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1000 AM CDT Sun Aug 9 2020
MNZ078-091545-
Goodhue-
1000 AM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOODHUE COUNTY...
At 1000 AM CDT, a strong thunderstorm was located near Zumbrota, or
13 miles north of Mantorville, moving northeast at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pine Island, Zumbrota, Goodhue, Frontenac, Wacouta, Bellechester,
Frontenac State Park and Central Point.
This includes U.S. Highway 61 between mile markers 82 and 87.
LAT...LON 4420 9288 4457 9245 4456 9234 4454 9231
4449 9230 4445 9224 4445 9243 4437 9243
4436 9255 4420 9256
TIME...MOT...LOC 1500Z 226DEG 42KT 4425 9270Special weather statement, Aug 9, 11:25 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1125 AM CDT Sun Aug 9 2020
MNZ059-066-068-091700-
McLeod-Carver-Wright-
1125 AM CDT Sun Aug 9 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
WRIGHT...CENTRAL MCLEOD AND NORTHWESTERN CARVER COUNTIES...
At 1124 AM CDT, strong thunderstorms were clustered over Lester
Prairie, or 14 miles east of Hutchinson, moving east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Waconia, Glencoe, Delano, Rockford, Watertown, Norwood Young America,
Independence, Montrose, Winsted, Mayer, Lester Prairie and Cologne.
This includes the following highways...
U.S. Highway 12 between mile markers 129 and 140.
U.S. Highway 212 between mile markers 107 and 126.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4470 9442 4498 9427 4513 9376 4490 9377
4489 9375 4476 9375
TIME...MOT...LOC 1624Z 255DEG 26KT 4485 9408
ETASpecial weather statement, Aug 9, 11:53 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1153 AM CDT Sun Aug 9 2020
MNZ059>061-068-091745-
Anoka-Hennepin-Carver-Wright-
1153 AM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WRIGHT...
HENNEPIN...SOUTHWESTERN ANOKA AND NORTHEASTERN CARVER COUNTIES...
At 1153 AM CDT, a strong thunderstorm was located over Independence,
or 14 miles southeast of Buffalo, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Minneapolis, Bloomington, Brooklyn Park, Plymouth, Maple Grove, Coon
Rapids, Eden Prairie, Blaine, Minnetonka, Edina, St. Louis Park and
Shakopee.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 204 and 205.
U.S. Highway 12 near mile marker 140.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
LAT...LON 4533 9330 4510 9322 4504 9323 4503 9321
4491 9320 4489 9318 4483 9322 4480 9353
4476 9380 4519 9377 4526 9353 4524 9352
4527 9352
TIME...MOT...LOC 1653Z 255DEG 29KT 4500 9372
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:57 AM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle, Swift, Yellow Medicine | 63 min |
| Aug 9, 3:54 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Faribault, Martin, Watonwan | 66 min |
| Aug 9, 9:50 AM CDT | Special Weather Statement | MPX | Freeborn | 25 min |
| Aug 9, 9:58 AM CDT | Special Weather Statement | MPX | Steele | 17 min |
| Aug 9, 10:00 AM CDT | Special Weather Statement | MPX | Goodhue | 45 min |
| Aug 9, 11:25 AM CDT | Special Weather Statement | MPX | Carver, McLeod | 35 min |
| Aug 9, 12:49 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 41 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.